How to modify test items for ELLs: What research says (Part 2 of 3) (pp. 16--24)

Brooke Norval

Abstract


The following is the second installment in a three-part series exploring ways to modify mathematics tasks to make them more equitable for English language learners (ELLs).  In this second installment, the author summarizes the existing research literature, uncovering strategies for modifying mathematics test items linguistically.

Full Text:

PDF

References


Abedi, J. (1995, July). Language background as a variable in NAEP mathematics performance. NAEP TRP Task 3d - Language background study. Final deliverable. (Rep.). Retrieved https://eric.ed.gov/?id=ED404176 (ERIC Document Reproduction Service No. ED404176).

Davison, D. M., & Schindler, S. E. (1988). Mathematics and the Indian student. In Reyhner, J. (Ed.). Teaching the Indian child: A bilingual/multicultural approach. Billings, MT: Bilingual Education Program.

Fairbairn, S. (2006). English language learners’ performance on modified science test item formats: A pilot study. Dissertation Abstracts International. DAI-A 68/01. (Publication No. AAT 3248008).

Fairbairn, S. B., & Fox, J. (2009). Inclusive achievement testing for linguistically and culturally diverse test takers - Essential considerations for test developers and decision makers. Educational Measurement: Issues and Practice, 28(1), 10-24.

Norval, B. (2019). ELL Corner: Can we change mathematics test items to be more equitable to ELLs? (Part 1 of 3). Ohio Journal of School Mathematics, 82, 29-35.

Sato, E., Rabinowitz, S., Gallagher, C., & Huang, C. (2010, June). Accommodations for English language learner students: The effect of linguistic modification of math test item sets (Rep. No. NCEE 2009-4079). Retrieved from https://eric.ed.gov/?id=ED510556 (ERIC Document Reproduction Service)

Shaftel, J., Belton-Kocher, E., Glasnapp, D., & Poggio, J. (2006). The impact of language characteristics in mathematics test items on the performance of English language learners and students with disabilities. Educational Assessment, 11(2), 105-126.


Refbacks

  • There are currently no refbacks.


Copyright (c) 2019 Brooke Norval

The Ohio Journal of School Mathematics is published by the Ohio Council of Teachers of Mathematics and hosted by The Ohio State University Libraries.

If you encounter problems with the site or have comments to offer, including any access difficulty due to incompatibility with adaptive technology, please contact libkbhelp@lists.osu.edu.

ISSN 2472-5986 (print)
ISSN 2472-601X (online)